MAUDE Adverse Event Report: MEDTRONIC IRELAND VALIANT NAVION; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

MEDTRONIC IRELAND VALIANT NAVION; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number VNMC4040C218TU
Medical Device Problem Code Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/22/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A valiant navion stent graft was implanted in a patient for the endovascular treatment of a 60 mm thoracic aortic aneurysm.During device prep it was flushed through the back port with heparinized saline, and the built in flush port for the graft cover was also flushed with heparinized saline while the tip was held elevated.It was reported that during deployment, the blue handle of the delivery system rotated without difficulty, but would not engage the screw gear and made a ¿clicking/popping¿ sound after the first 2-3 rotations.There was approximately 0.5 inch separation between the gray front grip and the blue handle when the clicking began.The screw gear jumped toward the top of the device when it was being rotated.It was reported that each time the surgeon attempted to rotate the blue handle it would make 1 rotation and then click/pop again without advancing any further.The physician then depressed the rapid deployment trigger and was able to deploy the graft with no further issues.The physician stated that the rapid deployment took a little more strength than expected and was slightly more difficult than a typical rapid deployment.A second navion device (vnmc4646c218tu) was also successfully implanted.As per the physician, the cause of the event was related to the delivery system not functioning as designed.No clinical sequelae were reported and the patient is fine.
 
Additional Manufacturer Narrative
Device evaluation summary: there were no notable observations - the devices performed as expected and appeared within specification.There were two obvious kinks but no necking, or other damage on the graft cover /taper tip lumen.Slider handle was slightly in back position 0.505 mm.The trigger slightly catches when pulled back and does not return to the original (home) position.Ct scanning was completed on the handle parts that directly support the handle retraction force, graft cover t-tube, release slider (trigger) and engagers (2x).Comparisons of the scanned components to the complimentary 3d model are unremarkable. all components appeared to be within dimensional requirements.Screw gear disengagement was assessed, through recreation studies.All devices exhibited forces in line with dv values on the first fully engaged trial.Direct correlation between the disengagement force and the trigger position: the further the trigger was set away from the fully engaged position, the lower the retraction force.The most likely cause of the deployment issues was that stent graft deployment was attempted with a partially engaged trigger, resulting in handle skipping at forces less than that required to deploy the stent graft.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Film evaluation summary: the cause of the reported deployment difficulties could not be determined from the pre-implant films returned.Images during implant were not provided; therefore, the reported events could not be assessed.Post-implant ct¿s were also not available for review of the stent graft in-vivo configuration.The pre-implant films revealed that the patient had a relatively non-tortuous thoracic anatomy, with severe thrombus seen within the descending thoracic, an angulated abdominal aorta, and small caliber access vessels.However, analysis of the returned films did not reveal any clear anatomical characteristics that could explain the reported deployment difficulty event.A device issue cannot be ruled out as a potential cause.The delivery system has been returned for investigation and is pending analysis.The results will be summarized in a separate report.If information is provided in the future, a supplemental report will be issued.

Brand Name
VALIANT NAVION
Common Device Name
SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
MEDTRONIC IRELAND
parkmore business park west
galway
MDR Report Key8390934
Report Number2953200-2019-00322
Device Sequence Number13943771
Product Code MIH
UDI-Device Identifier00763000101114
UDI-Public00763000101114
Combination Product (Y/N)N
Initial Reporter StateNH
Initial Reporter CountryUS
PMA/510(K) Number
P100040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/24/2021
Device Model NumberVNMC4040C218TU
Device Catalogue NumberVNMC4040C218TU
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/12/2019
Initial Date Received by Manufacturer 02/22/2019
Supplement Date Received by Manufacturer03/13/2019
08/20/2019
Initial Report FDA Received Date03/05/2019
Supplement Report FDA Received Date04/04/2019
08/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age79 YR